Stress Cardiomyopathy After Intravenous Administration of Catecholamines and Beta-Receptor Agonists

Jacob Abraham, James Mudd, Navin Kapur, Kelly Klein, Hunter C. Champion, Ilan S. Wittstein

Research output: Contribution to journalArticle

259 Scopus citations

Abstract

Objectives: The aim of this study was to report a series of patients with stress cardiomyopathy precipitated by the intravenous administration of catecholamines and beta-receptor agonists. Background: Stress cardiomyopathy is a syndrome of transient cardiac dysfunction precipitated by intense emotional or physical stress. Excessive sympathetic stimulation is believed to be central to the pathogenesis of this disorder, but a causal link has not been convincingly demonstrated. Methods: We observed 9 cases of stress cardiomyopathy precipitated immediately by the intravenous administration of epinephrine (n = 6) or dobutamine (n = 3). Patients were evaluated with coronary angiography and with serial echocardiography, electrocardiography, and cardiac enzymes. Results: The median age was 44 years (interquartile range [IQR]: 30 to 48 years), and 7 (78%) were woman. Troponin-I was mildly elevated (median 4.07 ng/ml, IQR: 0.47 to 5.63 ng/ml), but none of the patients undergoing angiography had obstructive coronary disease. All patients developed corrected QT interval (QTc interval) prolongation (median QTc interval 504 ms, IQR: 477 to 568 ms) within 24 h of receiving drug. All 3 previously described variants of left ventricular "ballooning" (apical, midventricular, and basal) were observed. The median ejection fraction on admission was 35% (IQR: 35% to 40%). During follow-up (median 7 days, IQR: 4 to 13 days) there was recovery of left ventricular systolic function in all patients (median ejection fraction 55%, IQR: 40% to 60%, p <0.001 vs. admission). Conclusions: Exposure to catecholamines and beta-receptor agonists used routinely during procedures and diagnostic tests can precipitate all the features of stress cardiomyopathy, including cardiac isoenzyme elevation, QTc interval prolongation, and rapidly reversible cardiac dysfunction. These observations strongly implicate excessive sympathetic stimulation as central to the pathogenesis of this unique syndrome.

Original languageEnglish (US)
Pages (from-to)1320-1325
Number of pages6
JournalJournal of the American College of Cardiology
Volume53
Issue number15
DOIs
Publication statusPublished - Apr 14 2009
Externally publishedYes

    Fingerprint

Keywords

  • beta-receptor agonists
  • catecholamines
  • stress cardiomyopathy
  • ventricular ballooning

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this